World Journal of Pediatrics

, Volume 9, Issue 1, pp 84–86 | Cite as

Acute kidney injury in a girl with ulcerative colitis and cytomegalovirus-induced focal segmental glomerular sclerosis

  • Sankar R. Chirumamilla
  • Chun He
  • Lorraine C. Racusen
  • Ann O. Scheimann
  • Carmen Cuffari
Case report

Abstract

Background

Mesalamine or 5-aminosalicylic acid (5-ASA) has proven efficacy in treating patients with ulcerative colitis (UC). Although mesalamine is considered safe, it has been associated with acute interstitial nephritis and renal failure.

Methods

Herein we present a case of a child with UC who developed acute renal failure on mesalamine therapy.

Results

A 15-year-old African-American girl with well-controlled UC presented to the Johns Hopkins Hospital with a four-day history of high fever, malaise, generalized body aches, and productive non-bloody cough. Over the next three days, she developed acute renal failure with fluid retention, and elevated serum creatinine and blood urea nitrogen. A kidney biopsy showed drug induced acute interstitial nephritis and focal segmental glomerulosclerosis with viral inclusion bodies likely secondary to cytomegalovirus.

Conclusion

When treating UC patients with a history of underlying renal disease, it is advised to carefully monitor renal function while on mesalamine therapy.

Key words

cytomegalovirus mesalamine renal failure ulcerative colitis 

References

  1. 1.
    McQuaid Kenneth R. Drugs Used in the Treatment of Gastrointestinal Diseases. In: Katzung BG, eds. Basic & Clinical Pharmacology, 10th ed. New York: McGraw-Hill, 2007: 1009–1041.Google Scholar
  2. 2.
    Agharazii M, Marcotte J, Boucher D, Noël R, Lebel M. Chronic interstitial nephritis due to 5-aminosalicylic acid. Am J Nephrol 1999;19:373–376.PubMedCrossRefGoogle Scholar
  3. 3.
    Bakris GL, Ritz E; World Kidney Day Steering Committee. The message for World Kidney Day 2009: hypertension and kidney disease: a marriage that should be prevented. J Clin Hypertens (Greenwich) 2009;11:144–147.CrossRefGoogle Scholar
  4. 4.
    Haas M, Shetye KR. Acute renal failure in a 53-year-old woman with Crohn’s disease treated with 5-aminosalicylic acid. Am J Kidney Dis 2001;38:205–209.PubMedCrossRefGoogle Scholar
  5. 5.
    Masson EA, Rhodes JM. Mesalazine associated nephrogenic diabetes insipidus presenting as weight loss. Gut 1992;33:563–564.PubMedCrossRefGoogle Scholar
  6. 6.
    Muller AF, Stevens PE, McIntyre AS, Ellison H, Logan RF. Experience of 5-aminosalicylate nephrotoxicity in the United Kingdom. Aliment Pharmacol Ther 2005;21:1217–1224.PubMedCrossRefGoogle Scholar
  7. 7.
    Soni N, Harrington JW, Weiss R, Chander P, Vyas S. Recurrent acute interstitial nephritis induced by azithromycin. Pediatr Infect Dis J 2004;23:965–966.PubMedCrossRefGoogle Scholar
  8. 8.
    Izzedine H, Simon J, Piette AM, Lucsko M, Baumelou A, Charitanski D, et al. Primary chronic interstitial nephritis in Crohn’s disease. Gastroenterology 2002;123:1436–1440.PubMedCrossRefGoogle Scholar
  9. 9.
    Uslu N, Demir H, Saltik-Temizel IN, Topaloğlu R, Gürakan F, Yüce A. Acute tubular injury associated with mesalazine therapy in an adolescent girl with inflammatory bowel disease. Dig Dis Sci 2007;52:2926–2929.PubMedCrossRefGoogle Scholar

Copyright information

© Children's Hospital, Zhejiang University School of Medicine and Springer-Verlag Berlin Heidelberg 2011

Authors and Affiliations

  • Sankar R. Chirumamilla
    • 1
  • Chun He
    • 2
  • Lorraine C. Racusen
    • 2
  • Ann O. Scheimann
    • 3
  • Carmen Cuffari
    • 3
    • 4
  1. 1.Department of PediatricsThe Johns Hopkins University School of MedicineBaltimoreUSA
  2. 2.Department of PathologyThe Johns Hopkins University School of MedicineBaltimoreUSA
  3. 3.Department of Pediatrics, Division of Pediatric Gastroenterology and NutritionThe Johns Hopkins University School of MedicineBaltimoreUSA
  4. 4.The Johns Hopkins University School of MedicineBaltimoreUSA

Personalised recommendations